Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 53, NWS Wichita, KS

June 20, 2009Lincoln County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 20, 2009, 8:52 PM CDT for Lincoln County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2009, 8:52 PM CDT (01:52 UTC)
Expired
Jun 20, 2009, 9:15 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:10 PM CDTTORNADOWestfall, KSBRIEF TOUCHDOWN. REPORTED BY KWCH-TV.
Jun 20, 9:12 PM CDTTORNADO3 Ne Beverly, KSBREIF TOUCH DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 210152
TORICT
KSC105-210215-
/O.NEW.KICT.TO.W.0053.090621T0152Z-090621T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 915 PM CDT.

* AT 851 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF LINCOLN...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARNARD...BEVERLY...LINCOLN...WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.

&&

LAT...LON 3921 9821 3921 9793 3893 9794 3886 9794
      3887 9817 3900 9826
TIME...MOT...LOC 0152Z 220DEG 19KT 3896 9812

$$

CHANCE
2 follow-up statements
000 
WWUS53 KICT 210206
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT SAT JUN 20 2009

KSC105-210215-
/O.CON.KICT.TO.W.0053.000000T0000Z-090621T0215Z/
LINCOLN KS-
906 PM CDT SAT JUN 20 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN LINCOLN COUNTY
UNTIL 915 PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
DANGEROUS STORM WAS LOCATED NEAR BEVERLY...OR NEAR LINCOLN...MOVING
NORTHEAST AT 30 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LINCOLN COUNTY...INCLUDING BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.

&&

LAT...LON 3921 9821 3921 9793 3893 9794 3886 9794
      3887 9817 3900 9826
TIME...MOT...LOC 0206Z 220DEG 19KT 3902 9804

$$

CHANCE
000 
WWUS53 KICT 210214
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT SAT JUN 20 2009

KSC105-210224-
/O.EXP.KICT.TO.W.0053.000000T0000Z-090621T0215Z/
LINCOLN KS-
914 PM CDT SAT JUN 20 2009

...THE TORNADO WARNING FOR EASTERN LINCOLN COUNTY WILL EXPIRE AT 915
PM CDT...

AT 913 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.

LAT...LON 3921 9821 3921 9793 3893 9794 3886 9794
      3887 9817 3900 9826
TIME...MOT...LOC 0214Z 220DEG 19KT 3903 9800

$$

KETCHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:47 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 6:47 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SAT JUN 20 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AREA OF CONVECTION ACROSS SOUTHWEST KS CONTINUES TO MOVE RAPIDLY TO
THE NORTH TOWARDS KRSL AND KSLN TAF SITES AT THIS TIME.  THIS AREA
OF TSRA IS ALONG A MESOSCALE CONVECTIVE VORTICITY (MCV) MAX
CURRENTLY MOVING NORTH INTO KS AT THIS TIME OUT OF OK. EXPECT THIS
AREA OF CONVECTION TO AFFECT THE KRSL/KSLN AND KHUT TAF SITES FOR
THE FIRST 4 TO 5 HOURS OF THE TAF TIME FRAME WITH A VCTS GROUP AND A
TEMPO GROUP FOR SOME MVFR VISIBILITIES AND CEILINGS AS THIS AREA OF
CONVECTION MOVES ACROSS. MOST OF THE CONVECTION WILL END AFTER
04-05Z/SUN ACROSS CENTRAL KS AS MAIN WARM FRONT AND MCV CONTINUE TO
TREK TO THE NORTH OF THE AREA.

THE REST OF THE AREA WILL SEE GENERALLY IMPROVING TAF CONDITIONS TO
VFR AS THE OVERNIGHT PROGRESSES.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SAT JUN 20 2009/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TONIGHT INTO SUN.

TONIGHT-SUN:
WATER VAPOR IMAGERY SHOWS A PRONOUNCED UPPER WAVE LIFTING NORTH OVER
EASTERN CO WITH ANOTHER PIECE OF ENERGY ROTATING ACROSS SOUTHERN NV.
THE LARGE AREA OF RAIN THIS MORNING/AFTERNOON WAS THE RESULT OF THE
UPPER WAVE LIFTING ACROSS EASTERN CO COMBINED WITH PLENTY OF
DIFFLUENCE ACROSS THE AREA. SOME ADDITIONAL CONVECTION HAS DEVELOPED
ACROSS SOUTH CENTRAL KS AS THE AIRMASS SOUTH OF THE PRECIP HAS
QUICKLY RECOVERED AND BECOME UNCAPPED. FEEL THAT AFTER SUNSET ANY
CONVECTIVE ACTIVITY WILL BE ON THE DECREASE WITH CENTRAL KS HAVING
THE BEST SHOT AT PRECIP THIS EVENING. ONE OF THE FEW CHANGES TO THE
GOING FORECAST WAS TO INSERT A SLIGHT CHANCE FOR STORMS OVER SE KS
FOR SUN AFTERNOON. NAM...GFS...UKMET AND LOCALLY RUN WRF HAS BEEN
CONSISTENT IN PRODUCING SOME LIGHT PRECIP IN THIS AREA OVER THE LAST
FEW RUNS. THIS AREA LOOKS TO BE UNDER THE RIGHT ENTRANCE REGION OF
AN UPPER JET WITH THE NAM SHOWING A NICE AREA OF UPPER DIFFLUENCE.
WITH SURFACE CONVERGENCE BASICALLY NIL...NOT EXPECTING MUCH IN THE
WAY OF PRECIP COVERAGE.

A WARMING TREND WILL COMMENCE ON SUN WITH 1000-850MB THICKNESSES
SUPPORTING 95-100 DEGREES. HOWEVER WITH SATURATED GROUND WILL STICK
CLOSER TO THE LOWER END OF GUIDANCE.

MON-TUE:
MODELS HAVE BEEN CONSISTENT OVER THE LAST SEVERAL DAYS IN
BUILDING-IN AN UPPER RIDGE THROUGH THESE PERIODS AND THIS CONTINUES
TO LOOK LIKE THE CASE. THE AIRMASS WILL CONTINUE TO WARM THROUGH
THESE PERIODS WITH AT LEAST THE WESTERN HALF OF THE FORECAST AREA
HAVING A DECENT SHOT TO REACH THE CENTURY MARK ON BOTH DAYS.

WED-SAT:
BOTH THE ECMWF AND GFS DROP DOWN SOME SHORTWAVE ENERGY OVER THE
DESERT SOUTHWEST ON THU WHICH WILL HELP TO WEAKEN THE UPPER RIDGE
SLIGHTLY. THE GFS IS A BIT MORE AGGRESSIVE THAN THE ECMWF IN
BREAKING DOWN THE RIDGE TOWARD THE END OF THE WEEK WHICH IS A RESULT
OF TRACKING A STRONGER SHORTWAVE OVER THE NORTHERN ROCKIES. MEDIUM
RANGE MODELS BOTH AGREE ON TRANSITIONING TO MORE OF A NW FLOW
PATTERN BY THE WEEKEND BUT AT THIS POINT DO NOT FEEL CONFIDENT
ENOUGH TO START INSERTING PRECIP CHANCES. CONFIDENCE REMAINS HIGH
THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE THROUGH AT LEAST FRI.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  94  74  98 /  30  10  10  10
HUTCHINSON      71  95  73  99 /  40  10  10  10
NEWTON          72  94  73  98 /  30  10  10  10
ELDORADO        73  93  73  98 /  20  10  10  10
WINFIELD-KWLD   74  94  74  98 /  20  10  10  10
RUSSELL         67  95  71 100 /  50  10  10  10
GREAT BEND      68  95  72 100 /  50  10  10  10
SALINA          72  97  73  99 /  40  10  10  10
MCPHERSON       72  95  73  99 /  40  10  10  10
COFFEYVILLE     74  92  74  97 /  20  20  10  10
CHANUTE         73  92  74  96 /  20  20  10  10
IOLA            73  92  73  96 /  20  20  10  10
PARSONS-KPPF    74  92  74  96 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 5:55 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT SAT JUN 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
555 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS
GENERALLY ALONG AND WEST OF INTERSTATE 135. NICKLE SIZE HAIL AND
WINDS TO 50 MPH WILL BE THE MAIN THREATS. IN ADDITION...DUE TO THE
EXTREMELY MOIST LOW LEVELS...A FEW OF THE STRONGER STORMS MAY
PRODUCE SOME BRIEF FUNNEL CLOUDS. BRIEF HEAVY RAINFALL WILL ALSO
ACCOMPANY MOST OF THE STORMS THIS EVENING WHICH MAY CAUSE SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR ISOLATED STRONG STORMS ON SUNDAY
AFTERNOON FOR SOUTHEAST KANSAS. HEAT INDICES AREAWIDE ON SUNDAY
AFTERNOON WILL BE NEAR 100 DEGREES.

HIGHER LEVELS OF HEAT AND HUMIDITY WILL AFFECT MUCH OF REGION FOR
NEXT WEEK...WITH HEAT INDICES AROUND 100 DEGREES FOR SUNDAY AND
MONDAY. THE HEAT INDICES COULD APPROACH 105 DEGREES FOR TUESDAY
AND WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ/LAWSON

In the hours before

Local storm report, Jun 20, 8:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     MCPHERSON               38.37N 97.66W
06/20/2009  E70 MPH          MCPHERSON          KS   TRAINED SPOTTER

            WIND WAS WEST SIDE OF TOWN.

&&

LFW
Special weather statement, Jun 20, 8:03 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT JUN 20 2009

KSZ048-210130-
ELLSWORTH-
803 PM CDT SAT JUN 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ELLSWORTH...AND MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jun 20, 8:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          5 W MCPHERSON           38.37N 97.75W
06/20/2009                   MCPHERSON          KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Jun 20, 8:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     MCPHERSON               38.37N 97.66W
06/20/2009                   MCPHERSON          KS   BROADCAST MEDIA

            POWER POLES REPORTED DOWN ON THE WEST SIDE OF TOWN.
            REPORTED BY KAKE-TV STORM CHASER.

&&

BDK
Local storm report, Jun 20, 8:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     MCPHERSON               38.37N 97.66W
06/20/2009                   MCPHERSON          KS   AMATEUR RADIO

            LARGE TREES DOWNED AND TELEPHONE POLES DOWN ALL OVER
            TOWN. SOME ROOF DAMAGE. STREET FLOODING ACROSS TOWN.
            HIGHWAY 56, KANSAS AVENUE, FOOT OF WATER OVER ROAD.

&&

LFW
Local storm report, Jun 20, 8:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TORNADO          7 W DURHAM              38.49N 97.36W
06/20/2009                   MARION             KS   BROADCAST MEDIA

            KAKE-TV REPORT.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:09 PM CDTTornado WarningICTReno, Rice36 min
Jun 20, 7:13 PM CDTTornado WarningICTBarton32 min
Jun 20, 7:35 PM CDTTornado WarningICTMcPherson, Rice25 min
Jun 20, 8:00 PM CDTTornado WarningICTMcPherson30 min
Jun 20, 8:06 PM CDTAreal Flood WarningICTReno, Rice26 hr
Jun 20, 8:16 PM CDTAreal Flood WarningICTMcPherson16 hr
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion52 min
Jun 20, 8:29 PM CDTSevere Thunderstorm WarningICTMcPherson18 min
Jun 20, 8:39 PM CDTTornado WarningICTMarion36 min
Jun 20, 8:43 PM CDTAreal Flood WarningICTSaline10 hr
Jun 20, 9:20 PM CDTRiver Flood WarningICTSaline22 hr
Jun 20, 9:48 PM CDTAreal Flood WarningICTEllsworth, Lincoln14 hr

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.